South Carolina, 2017

Rip Current in South Carolina, June 18, 2017

June 18, 2017 · NWS CHS · 1 event in 1 county or zone

A few rip currents occurred along parts of the Southeast South Carolina beaches as a south wind developed along the western edge of Atlantic high pressure.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A few rip currents occurred along parts of the Southeast South Carolina beaches as a south wind developed along the western edge of Atlantic high pressure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 18, 12:54 PM EST, 11 minutes earlier.

Area forecast discussion, Jun 18, 12:54 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
154 PM EDT Sun Jun 18 2017

.SYNOPSIS...
The western edge of an Atlantic high will remain over the
region through today. A cold front is forecast to slowly
approach on Monday and could become stationary near the coast
Tuesday and Wednesday. Atlantic high pressure looks to return
late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The morning sounding showed some drier air now in place with PWs
down to 1.67". Model data indicates a further drying across the
forecast area today, though enough low-level moisture will exist
to produce fairly robust CAPE values around 2500 J/kg. Further,
DCAPE values will be above 1000 J/kg in many areas given the
drier air aloft. As the Atlantic ridge expands a bit to the west
today, a stronger sea breeze will develop and push inland
earlier in the afternoon than prior days. There isn't a lot
going on aloft, though a weak shortwave may move through coastal
SC/GA this afternoon. Weak NVA may impact inland areas during
the afternoon though it is unclear how much this will limit
convective development. We expect the sea breeze to be the main
driver for convection today. The drier air will be the primary
limiting factor though there should be enough energy to produce
isolated to scattered tstms. Cannot rule out a severe storm or
two due to the higher DCAPEs today.

Tonight: Any early evening lingering convection should drift
west of the forecast area or dissipate after sunset. Mainly dry
weather will prevail overnight with a few nocturnal showers
nearing daybreak on Monday possible once again along the SC
coastal zones. Lows will be in the lower-mid 70s inland and mid-
upper 70s coast.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Monday: The area will remain along the western edge of Atlantic high
pressure while a weak cold front slowly approaches the Southeast.
The setup should draw some moisture from the south into the area
during peak diurnal heating. As a result, most areas should be dry
during morning hours, but chances of showers and thunderstorms will
remain in the forecast during the afternoon. High temps should peak
in the mid/upper 80s over Southeast South Carolina to lower 90s over
Southeast Georgia before cloud coverage increases over the area.
Overnight lows will range in the low/mid 70s.

Tuesday and Wednesday: Precip coverage and intensity should increase
over the Southeast as moisture is drawn from the south ahead of a
slow moving cold front that eventually stalls over or near the area
late Tuesday into Wednesday. The amount of moisture drawn to the
area will be dependent on the development and track of a tropical
low over the southern Gulf of Mexico. Most guidance indicates the
track of the low will remain south and west of the area, limiting
the bulk of deepest moisture to the area. However, PWATs in excess
of 2.0 inches could very well extend north/northeast along the
baroclinic zone and into parts of the Southeast. Given the amount of
moisture as well as sufficient forcing associated with the stalling
front and strong isentropic ascent, numerous showers and/or
thunderstorms will be possible Tuesday afternoon and potentially
again on Wednesday afternoon, especially over parts of Southeast
Georgia. Given the extent of cloud cover over the region, high temps
will likely be a few degrees below normal. In general, afternoon
highs should peak in the mid 80s. Overnight lows will remain in the
low/mid 70s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A stalled front should dissipate over the area by Wednesday night,
before Atlantic high pressure returns over the Southeast. A low
confidence forecast remains over the area in regards to precip,
mainly due to the eventual development and track of a tropical low
over the Gulf of Mexico. At this time, chances of showers and
thunderstorms are in the forecast each afternoon with the suggestion
of a summer-like pattern occurring with the Atlantic high extending
over the Southeast late week. Temps should return to near normal
late week with afternoon highs in the upper 80s to around 90
degrees. Overnight lows will generally range in the mid 70s away
from the coast. Temps could warm a few degrees over the weekend
ahead of the next longwave trough tracking over the central United
States.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
The sea breeze is steadily advancing inland and should be past
the terminals by 19Z. Prior to that time an isolated shower may
pop but thus far the cumulus towers have not been very
impressive. We kept out mention of convection from both TAFs.
VFR during the period.

Extended Aviation Outlook: Brief flight restrictions are possible
with afternoon showers/thunderstorms each day. However, greatest
chances appear Tuesday and Wednesday as a cold front potentially
stalls over the region.

&&

.MARINE...
Warm season forecast pattern continues through tonight. Synoptic
flow from the southwest this morning will back to south again
by this afternoon before veering more to the southwest again
near daybreak on Monday. Wind speeds averaging 10-15 KT will
increase to a solid 15 KT this evening with a brief period of
15-20 KT possible along the Charleston County coast. Seas will
range from 2-3 FT this morning to 3-4 FT beyond 10 NM during
times of nocturnal surging.

Monday through Friday: High pressure will prevail over the western
Atlantic Monday, while a weak cold front approaches from the
west/northwest Tuesday and stalls just inland through Wednesday.
High pressure should then prevail over the waters during the second
half of the week. In general, winds/seas are expected to remain
below Small Craft Advisory levels through the period, but a
southerly flow could gust around 15 kt each day and potentially up
to 20 kt during afternoon seabreeze circulations. Seas should build
up to 3-4 ft and could briefly touch 5 ft in offshore Georgia waters
Wednesday before slowly subsiding late week.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...JRL
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...DPB/JRL
MARINE...DPB
Hazardous weather outlook, Jun 18, 3:46 AM EST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
446 AM EDT Sun Jun 18 2017

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-190900-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
446 AM EDT Sun Jun 18 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Charleston

When
June 18, 1:05 PM EST to 1:06 PM EST
Where
Charleston forecast zone
Reported by
Lifeguard

A lifeguard reported one female rescue in a small rip current about 400 feet east of the groin at Folly Beach State Park.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2017Every state in 2017This day in weather historyWarnings in South Carolina, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697228.